Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 86, NWS Cheyenne, WY

August 15, 2004Box Butte County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 15, 2004, 6:02 PM MDT for Box Butte County, Morrill County, Nebraska. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2004, 6:02 PM MDT (00:02 UTC)
Expired
Aug 15, 2004, 7:00 PM MDT
In force
58 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Box Butte County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 183 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
947 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 160002
SVRCYS
NEC013-123-160100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
600 PM MDT SUN AUG 15 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF ALLIANCE
  EASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 700 PM MDT

* AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM PRODUCING LARGE DAMAGING HAIL.  THIS STORM
  WAS LOCATED NEAR THE ALLIANCE AIRPORT...OR ABOUT 3 MILES SOUTHEAST
  OF ALLIANCE...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALLIANCE AIRPORT BY 605 PM MDT
  6 MILES NORTHEAST OF RUSH LAKE BY 640 PM MDT
  GRUBNY LAKE BY 650 PM MDT
  STORM LAKE BY 655 PM MDT

THE TORNADO WARNING THAT WAS IN EFFECT FOR EASTERN BOX BUTTE COUNTY 
EXPIRED AT 600 PM MDT.  

LAT...LON 4216 10275 4209 10293 4150 10313 4150 10265

$$

RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:55 PM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 15, 1:55 PM MDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
155 PM MDT SUN AUG 15 2004

.SHORT TERM...NORTHWEST FLOW WILL CONTINUE ALOFT OVER THE CWA
TONIGHT AND MONDAY AS UPPER RIDGE REMAINS OVER THE INTER-MOUNTAIN
WEST.  EASTERLY WINDS WILL OCCUR ACROSS MUCH OF THE
AREA...ESPECIALLY EAST OF THE LARAMIE RANGE...AS SURFACE HIGH
REMAINS OVER THE NORTHERN PLAINS.  LOW LEVELS WILL BE DRY...HOWEVER
SOME MID LEVEL MOISTURE WILL BE PRESENT THROUGH MONDAY EVENING.  LIS
THIS EVENING WILL BE -4 ACROSS THE SOUTHERN PANHANDLE...WITH CAPES
OF 850 TO 1000 J/KG.  HOWEVER WINDS AT 500 MB ARE LESS THAN 30 KTS.
WILL GO WITH ISOLATED THUNDERSTORMS THIS EVENING...MAINLY EAST OF
THE LARAMIE RANGE.  SOME STORMS WILL BE STRONG IN THE
PANHANDLE...BUT BELIEVE SEVERE THREAT WILL BE TO THE EAST OF THE
CWA.  ISOLATED THUNDERSTORMS WILL OCCUR ONCE AGAIN MONDAY
AFTERNOON...HOWEVER THE FOCUS WILL SHIFT TO THE EXTREME SOUTHERN
PORTION ON THE AREA.

.LONG TERM...THE CWA REMAINS CAUGHT BETWEEN THE PERSISTENT WEST
COAST RIDGE AND A STRENGTHENING LONG WAVE TROUGH OVER THE MID
CONTINENT.  THIS WILL GENERALLY KEEP TEMPERATURES SLIGHTLY BELOW
NORMAL AND ALLOW FREQUENT INFLUXES OF MOISTURE FOR NEAR NORMAL TO
SLIGHTLY ABOVE NORMAL AMOUNTS OF PRECIPITATION.  A REINFORCING COLD
FRONT PUSHES THROUGH WYOMING AND WESTERN NEBRASKA TUESDAY MORNING IN
RESPONSE TO AN UPPER LOW THAT CROSSES UNDER THE WESTERN RIDGE.
WIDESPREAD SHOWERS AND AFTERNOON THUNDERSTORMS WILL BE THE RESULT.
THE FRONT WILL STALL IN CENTRAL COLORADO FOCUSING THE MAIN
PRECIPITATION IN SOUTH CENTRAL COLORADO ON WEDNESDAY.  SCATTERED
SHOWERS AND THUNDERSTORMS WILL GENERALLY BE CONFINED TO THE SOUTHERN
SECTIONS OF THE CWA...ESPECIALLY ALONG THE COLORADO AND WYOMING OR
WESTERN NEBRASKA BORDERS.  AN UPPER LEVEL DISTURBANCE WILL SPARK
WIDESPREAD SHOWERS AND AFTERNOON THUNDERSTORMS THURSDAY AND FRIDAY
AS THE RIDGE IS FORCED TO RETROGRADE TOWARD THE WEST.  AN
APPROACHING NORTH PACIFIC STORM IN THE GULF OF ALASKA SUNDAY WILL
SHIFT THE RIDGE BACK EASTWARD OVER THE ROCKIES AND HELP TEMPERATURES
TO REBOUND TO SLIGHTLY ABOVE NORMAL SUNDAY AND MONDAY.
HOWEVER...AFTERNOON SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE
FORECAST.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

KMD/DCC
Hazardous weather outlook, Aug 15, 9:32 AM MDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
932 AM MDT SUN AUG 15 2004

NEZ001>003-019>021-054-055-WYZ059>070-161115-
BANNER NE-BOX BUTTE NE-CHEYENNE NE-CHEYENNE FOOTHILLS WY-CONVERSE WY-
DAWES NE-GOSHEN WY-KIMBALL NE-LARAMIE RANGE WY-LARAMIE VALLEY WY-
MORRILL NE-NIOBRARA WY-NORTH CARBON WY-NORTH LARAMIE RANGE WY-
PINE BLUFFS WY-PLATTE WY-SCOTTS BLUFF NE-SIOUX NE-SNOWY RANGE WY-
SOUTHWEST CARBON WY-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
932 AM MDT SUN AUG 15 2004

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE AN ISOLATED COVERAGE OF THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING ACROSS FAR SOUTHEAST WYOMING AND MUCH OF
THE WESTERN NEBRASKA PANHANDLE.  THE THUNDERSTORMS ARE NOT EXPECTED
TO BE SEVERE...AND THE PRIMARY THREATS FROM THE STORMS WILL BE
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.